Author(s): Postelmans L, Pasteels B, Coquelet P, El Ouardighi H, Verougstraete C,
Abstract Share this page
Abstract PURPOSE: Although photodynamic therapy (PDT) is an established treatment for choroidal neovascularization (CNV), the mechanisms are still not completely elucidated. Damage to the retinal pigment epithelium (RPE) was observed following uncomplicated PDT in young patients. DESIGN: Observational case series. METHODS: Four female patients between the age of 26 and 39 years presented with visual loss because of classic CNV. In two 39 years old females the CNV originated secondary to a small chorioretinal scar, in a 26 and a 36-year-old woman the CNV was of idiopathic cause. All patients received standard PDT according to the Treatment of Age-Related Macular Degeneration with Photodynamic Therapy (TAP) Study protocol. RESULTS: One to three months after an uncomplicated PDT with verteporfin, severe pigment epithelial alterations in the treatment area were observed. The neovascular membranes responded favorably to the treatment and demonstrated fibrosis and resolution of leakage. Ophthalmoscopically and angiographically, atrophy of the retinal pigment epithelium was seen precisely delineating the size of the treatment spot used. Vision declined in two patients from 0.3 to 0.1 and 0.15 to 0.1. The two other patients demonstrated an increase of visual acuity from 0.7 to 0.9 and from 0.4 to 0.9. The retinal pigment epithelium alterations did not resolve during follow-up, but remained unchanged in area and intensity. CONCLUSIONS: Characteristic retinal pigment epithelium alterations were observed in young female patients with small classic CNV following PDT. Unusual retinal pigment epithelium damage in young female patients without any associated disease might be related to a possible inherent defect in the RPE or to the hormonal status of this specific patient population.
This article was published in Am J Ophthalmol
and referenced in Journal of Analytical & Bioanalytical Techniques